Alert archive / Montana / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Great Falls, MT

May 7, 2021

NWS Great Falls, MT issued this flash flood watch at May 7, 2021, 11:19 AM MDT. It took effect at May 7, 2021, 3:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 7, 2021, 11:19 AM MDT (17:19 UTC)
In effect from
May 7, 2021, 3:00 PM MDT
Expired
May 7, 2021, 7:24 PM MDT
In force
4 hr
Issued by
NWS Great Falls, MT
Flood severity
None

The text

As transmitted.

262 
WGUS65 KTFX 071719
FFATFX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Great Falls MT
1119 AM MDT Fri May 7 2021

MTZ055-080600-
/O.NEW.KTFX.FF.A.0001.210507T2100Z-210508T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallatin-
Including the cities of West Yellowstone, Bozeman Pass, Bozeman
Apt, Battle Ridge Pass, City of Bozeman, and Targhee Pass
1119 AM MDT Fri May 7 2021

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH 
THIS EVENING...

The National Weather Service in Great Falls has issued a

* Flash Flood Watch for A portion of southwest Montana, including 
  the following area, Gallatin.

* From 3 PM MDT this afternoon through this evening.

* Basins within and immediately downstream of the Bridger Foothills 
  Burn Scar.

* This watch is only valid for the Bridger Foothills Burn Scar, and 
  does not include the remaining cities of Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Those living within or downstream of the Bridger Foothills Fire Burn 
Scar should remain aware of changing conditions through the evening 
hours on Friday.

&&

$$

Moldan
1 follow-up statement
736 
WGUS65 KTFX 080124
FFATFX

Flood Watch
National Weather Service Great Falls MT
724 PM MDT Fri May 7 2021

MTZ055-080230-
/O.CAN.KTFX.FF.A.0001.000000T0000Z-210508T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallatin-
Including the cities of West Yellowstone, Bozeman Pass, Bozeman
Apt, Battle Ridge Pass, City of Bozeman, and Targhee Pass
724 PM MDT Fri May 7 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for the Bridger Foothills burn scar area has 
been cancelled.

Periods of rain or snow will continue overnight. However, flash 
flooding is no longer expected.

$$

Brusda

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood watch went out at May 7, 8:54 AM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 7, 8:54 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
854 AM MDT Fri May 7 2021

.UPDATE...

Surface pressure analysis reveals a trough located along the lee
side of the Rocky Mountains, extending from Calgary to Cut Bank,
then along I-15 through Great Falls and into far Southwest
Montana. Pressure rises back to the west indicate the position of
the strong Pacific cold front now poised to cross the Continental
Divide. Radar shows scattered light showers across central and
N-central MT, though these are generally virga, serving to help
moisten the lower atmosphere. The overall situation matches well
with the short term model guidance, still anticipating moderate to
at times heavy rainfall developing this afternoon from Madison and
Gallatin County, extending northeast through Meagher, Judith
Basin, and Fergus counties into the evening. There remains a
marginal risk for severe thunderstorms across Southwest Montana,
given a a weakly unstable and sheared environment this afternoon.
The best timing for any stronger thunderstorms in this area is
appears to be around 3 to 5 pm MDT. Minor adjustments were posted
to all forecast elements to better match observed trends.

&&

.SYNOPSIS...

A cold front will sweep east across the area later today with rain
developing this afternoon along and behind the front. A few
thunderstorms are expected across central and southwest Montana this
afternoon with isolated strong to severe storms possible across
southwest Montana. Locally heavy rain, gusty winds and hail are
possible with thunderstorms late this afternoon into early this
evening. Cool and showery conditions persist through the weekend
with snow at times in the mountains.

&&

.AVIATION...
534 AM MDT Fri May 7 2021 (07/12Z TAF period)

VFR conditions this morning with increasing clouds ahead of a
Pacific cold front. Rain develops with the frontal passage this
afternoon with MVFR conditions and mountain obscuration becoming
widespread with occasional IFR in periods of moderate rain. A few
thunderstorms are expected across SW MT which may impact the KBZN
and KEKS terminals this afternoon. Brief heavy rain and hail
possible in stronger cells along with gusty/erratic winds. Showers
and MVFR/IFR conditions continue tonight across eastern areas with
freezing levels falling to around 5000 feet and possible mix with
snow at KBZN and KLWT late tonight. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 534 AM MDT Fri May 7 2021/

Today...

Upper level low with deep cold pool aloft centered near Vancouver
Island this morning will shift inland today with cold front along
the leading edge of the strongest cooling aloft crossing the
Rockies this morning and sweeping east across north-central and SW
MT this afternoon. Surface low pressure trough preceding the
front will shift across the area this morning with a few weakening
showers lifting NE across the area as temperatures warm quickly
before cooling arrives with the front this afternoon. Expect an
area of widespread rain/showers to develop along and behind the
front as it emerges east of the continental divide early this
afternoon. Convective showers and a few thunderstorms will develop
across SW MT end lift NE through Central MT later in the
afternoon and evening with deeper/surface based instability
limited to mainly SW MT, where a few strong to isolated severe
storms are possible. While there is plenty of wind shear for
organized storms in SW MT later today, buoyancy/CAPE may be a
limiting factor but does look sufficient for at least marginal
hail and damaging wind in stronger storms. Locally heavy rain is
also likely across much of central and SW MT this afternoon into
early this evening as a plume of deeper moisture (PWAT's 125-150%
of normal) shifts across the area. This will be monitored closely
across Gallatin county as convection develops this afternoon for
potential impacts to areas near the Bridger Foothills burn scar.

Tonight through Sunday...

Surface front clears the area early this evening with the cold pool
and mid level low pivoting east into central MT tonight through
Saturday then stalling and weakening slowly Saturday night
through Sunday beneath a blocking upper level ridge across SK.
Showers will continue through tonight across east portions of the
forecast area and cooling aloft will allow snow levels to rapidly
fall to around 5000 feet for most areas by midnight and as low as
around 3500 ft by Saturday morning. This would bring several
inches of snow to the mountains of Madison and Gallatin county
north through the Little Belts tonight with some snow possible as
low as the Bozeman/Belgrade area late tonight. Much cooler and
showery conditions persist through the weekend with daytime
temperatures around 15 or more degrees below seasonal averages and
only this 40s for most lower elevation locations. Coverage of
showers and additional precipitation looks to be greatest across
north-central MT Saturday and especially Sunday but there is still
considerable model disagreement on the placement of more
organized areas of precipitation. Snow levels are likely to dip
back down to 3000-4000 ft Saturday night through Sunday morning,
potentially bring a mix or wet snow to lower elevations across
central MT Sunday morning.

Monday through next Friday...

The blocking upper level ridge over SK looks to keep residual
moisture and upper level troughing in place across the Northern
Rockies and MT through at least Monday night with at some scattered
showers continuing to affect the area, though an overall
drying/warming trend is expected as the upper level features
gradually weaken. Model ensembles point toward a more progressive
pattern developing for the middle to later portion of next week
with temperatures returning to seasonal averages. There is still a
large spread among deterministic and individual ensemble members
with specific timing and location of shortwave energy moving
through the more progressive west to northwest flow later next
week, leading to lower than average predictability for now.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  36  49  32 /  90 100  40  50
CTB  56  35  46  32 /  60  10  60  60
HLN  62  37  52  34 /  90  80  20  30
BZN  67  32  49  28 / 100  90  30  30
WYS  64  26  44  17 /  60 100  50  20
DLN  63  29  48  25 /  90  80  20  10
HVR  64  38  47  33 /  60  90  80  70
LWT  64  34  46  30 /  70 100  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:32 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Jefferson, Madison88 min
May 7, 2:35 PM MDTWinter Weather AdvisoryTFX45 hr
May 7, 4:21 PM MDTSpecial Weather StatementTFXGallatin24 min

Nearby

Flash Flood Watches in Montana, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.